Take a Survey on the use of Breathwork
for Anxiety, Depression, Trauma, or PTSD
Researchers at Johns Hopkins seek responses to an anonymous survey on breathwork. You can participate whether your breathwork experiences helped or not.
(Must be 18+) Take the Survey!
Seroquel Blues
Seroquel & Various
by Opionomous
Citation:   Opionomous. "Seroquel Blues: An Experience with Seroquel & Various (exp86682)". Erowid.org. Feb 12, 2011. erowid.org/exp/86682

 
DOSE:
  oral Pharms - Quetiapine (daily)

BODY WEIGHT: 180 lb


At age 22, after a few rough years dealing with extreme mood swings, I was diagnosed with ultradian-cycling bipolar I disorder - my mood swings were rapid enough that they could be measured over periods of hours before swinging in the opposite direction, ad infinitum. I had already been diagnosed with insomnia and post-traumatic stress disorder (due to a severe accident in my youth that almost left me unable to walk). My psychiatrist immediately prescribed Seroquel, which was puzzling to me as I was already on a serious dose of Oxycontin and a moderate dose of clonazepam.

My first impression with Seroquel was 'holy shit, this stuff doesn't fuck around.' My doctor titrated the dose from 200mg/night, to 400mg/night, and finally to 600mg/night. My dose has since shuffled around between 500mg and 1000mg.

For the first couple of months on quetiapine, I felt like a zombie. The mood swings were gone, but any social interaction was almost impossible since I was sleeping 18 hours a day. Soon though, I began to feel comfortable with the medication, and even began to enjoy the effects added to it by the oxycodone and clonazepam.

I have been on Seroquel since 2004, and only recently did I start to really notice problems with it. I am now totally dependent on it to sleep, unless I feel like taking a relatively unsafe dose of benzodiazepines. This can be a fairly serious issue, because if I run out and can't get it refilled over the weekend, I don't sleep. Along with that, of course, come manic episodes. It seems almost like they're worse than they were before the Seroquel - just as rapid but seemingly even more intense. I also now have to take benztropine (an atropine-like medication) to ward off side-effects, such as the shakes (particularly noticeable in my hands). I have heard that Seroquel can cause vision problems such as glaucoma, and while I have not developed that, I have lost some of my vision, especially in my left eye. I have built up a tolerance to Seroquel to the point where I need 600mg just to sleep at night - even potent indica bud won't get me to sleep anymore - and that 600mg only buys me about 5-6 hours of shut-eye.

Ultimately, I no longer have much of a choice in the matter of continuing to take Seroquel. On and off, my doctor has tried adding additional mood-stabilizing medications (ziprasidone, risperidone, and aripiprazole) and lowering my Seroquel dose, but all that did was exacerbate the shaking and make it very difficult to sleep. I suppose that the only way off it that wouldn't cause serious issues would be a lengthy detox, but it would then have to be replaced by another mood-stabilizer, given the severity of my disorder. So in a way, I'm trapped here, singing the Seroquel blues, which will probably continue indefinitely.

Exp Year: 2004ExpID: 86682
Gender: Male 
Age at time of experience: 22 
Published: Feb 12, 2011Views: 29,052
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]
Pharms - Quetiapine (273) : Health Problems (27), Medical Use (47), Not Applicable (38)

COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults